Alabama, 2010Tornado and Hail in Alabama, March 25, 2010
March 25, 2010 · NWS HUN · 6 events in 4 counties and zones
Low topped supercell thunderstorms developed across northwest and north central Alabama ahead of a strong cold front and beneath a pronounced southwesterly upper level jet stream and dry slot. Despite low instability, strong low and deep layer wind shear provided an environment adequate for meso-cyclone development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low topped supercell thunderstorms developed across northwest and north central Alabama ahead of a strong cold front and beneath a pronounced southwesterly upper level jet stream and dry slot. Despite low instability, strong low and deep layer wind shear provided an environment adequate for meso-cyclone development. Two of the supercells exhibited strong rotation that tracked through Morgan and Cullman Counties producing large hail and one tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 25, 1:30 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 25, 1:30 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT THU MAR 25 2010
.DISCUSSION...
WE HAVE POTENTIALLY ACTIVE WEATHER OVER THE NEXT FEW HOURS IN
ADVANCE OF A FAIRLY STRONG APPROACHING COLD FRONT. THIS WILL BE JUST
THE FIRST OF TWO TO AFFECT THE AREA OVER THE NEXT FEW DAYS.
SHORT TERM (NOW THROUGH SATURDAY)...
LET'S START WITH THE MESOSCALE AND IMMEDIATE SHORT TERM. WE HAVE
BEEN TRACKING A CLEARING ZONE ALL DAY TO THE WEST. CLOUDS AND
SHRA/TSRA ARE STARTING TO FILL INTO THAT CLEARING ZONE IN MULTIPLE
BANDS. LOCALLY...LIGHT RAIN CONTINUES WITH CLOUDY AND DREARY
CONDITIONS. TEMPS HAVE YET TO REALLY RISE A WHOLE LOT...BUT THAT
SHOULD CHANGE IN THE NEXT FEW HOURS. BETTER INSTABILITY SHOULD KEEP
THOSE SHRA/TSRA GOING INTO AT LEAST THE WRN HALF OF THE AREA...AND
SVR TSTMS ARE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT.
BY THE START OF THE FORECAST PERIOD (00Z TONIGHT)...THE COMBINATION
OF ADDED STABILITY OVER NERN AL...AND SUNSET...SHOULD ALLOW FOR A
QUICK WEAKENING OF STORMS...AND PROBABLY THE THUNDER THREAT IS OVER
BY 03Z. HOWEVER...UPPER ENERGY WILL BE LINGERING BEHIND THE SYSTEM
AND THE DRYING NRLY WIND PUSH LAGS BEHIND...SO SOME REMNANT SHRA ARE
POSSIBLE THROUGH THE REMAINDER OF THE NIGHT...ESPECIALLY THE FURTHER
NORTH AND EAST YOU GO. TEMPS DO DROP OFF NICELY ONCE THE NRLY WIND
SET IN...AND WE SHOULD SEE TEMPS IN THE LOW/MID 40S BY DAYBREAK.
SKIES SHOULD CLEAR BY MIDDAY ON FRIDAY...BUT COLD ADVECTION WILL BE
ONGOING. LOOKING UPSTREAM...TEMPS ARE IN THE MID/UPPER 50S TODAY AND
THAT SEEMS PRETTY REASONABLE TO EXPECT HERE TOMORROW. A DECENT
NORTHERLY BREEZE WILL MAKE IT FEEL EVEN A LITTLE CHILLIER. WINDS
WILL START TO DIE DOWN ON FRIDAY NIGHT AS HIGH PRESSURE TRIES TO
WEDGE IN OVER THE NERN STATES. WITH CLEAR SKIES CONTINUING...LOWS
SHOULD DROP WELL INTO THE 30S...AND I CANNOT COMPLETELY RULE OUT A
LIGHT FREEZE IN THE TYPICALLY COLDEST SPOTS.
UPPER RIDGING AND FAIRLY ROBUST SRLY RETURN FLOW SHOULD ALLOW FOR A
NICE TEMPERATURE RECOVERY SATURDAY UNDER MOSTLY SUNNY SKIES. HIGHS
ARE LIKELY TO REACH INTO THE MID/UPPER 60S.
EXTENDED (SATURDAY NIGHT THROUGH NEXT THURSDAY)...
THE WEEKEND IS WHAT I WILL CALL A 50/50 WEEKEND. AS NICE AS SATURDAY
WILL BE...SUNDAY WILL BE FAIRLY CRUMMY. RAIN AND STORMS WILL QUICKLY
SPREAD IN SATURDAY NIGHT. IT IS WORTH NOTING THAT THE GFS ENSEMBLES
ARE FASTER THAN THE OPERATIONAL IN BRINGING THE RAIN INTO THE
AREA...WHICH WAS ALSO THE CASE EARLY THIS MORNING. SO THAT LEADS ME
TO ERR ON THE SIDE OF CAUTION...BY CARRYING HIGHER POPS AND AN
EARLIER ONSET.
RAIN AND STORMS WILL CONTINUE INTO AND THROUGH SUNDAY. OBVIOUSLY
GIVEN WHERE WE ARE TODAY...THOUGHTS IMMEDIATELY TURN TOWARD SEVERE
WEATHER. I AM NOT AS IMPRESSED WITH THE SUNDAY SYSTEM AS THE ONE
TODAY. SUNDAY'S SYSTEM IS WEAKENING AS IT MOVES THROUGH...AND
MOISTURE RETURN ALSO DOES NOT LOOK AS ROBUST...SO ALTHOUGH STRONG
STORMS CANNOT BE RULED OUT...RIGHT NOW SVR THREAT LOOKS LOW HERE.
SCATTERED SHOWERS WILL LINGER SUNDAY NIGHT (AGAIN) AS TEMPERATURES
COOL BEHIND THE FRONT.
MODEL MADNESS CONTINUES FOR NEXT WEEK. THE GFS...AFTER DROPPING
YESTERDAY'S IDEA OF A RANDOM CUTOFF UPPER LOW...HAS DECIDED TO GO
BACK TO IT AGAIN. THAT IDEA WILL CONTINUE TO BE DISCARDED UNLESS IT
STARTS SHOWING UP CONSISTENTLY. THROWING THAT OUT...THE CONSENSUS IS
FOR THE STRONGEST UPPER RIDGE I HAVE SEEN AROUND HERE IN QUITE SOME
TIME TO BUILD ACROSS THE REGION AS A STRONG TROUGH DIGS IN THE WEST
AND THE WEEKEND SYSTEM LIFTS INTO THE NRN ATLANTIC. NO PRECIP IS
THUS EXPECTED...AND WE MAY FINALLY BREAK THAT SUB-75 DEGREE STREAK
BY NEXT THURSDAY...NO FOOLING.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 44 57 37 68 52 / 50 0 0 0 60
SHOALS 43 58 35 69 53 / 40 0 0 0 70
VINEMONT 43 54 36 67 51 / 50 0 0 0 60
FAYETTEVILLE 43 55 33 65 51 / 60 0 0 0 60
ALBERTVILLE 47 55 36 67 52 / 60 0 0 0 50
FORT PAYNE 46 53 34 66 51 / 60 0 0 0 50
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JE/23
Hazardous weather outlook, Mar 25, 1:35 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT THU MAR 25 2010
ALZ001>010-016-TNZ076-096-097-260300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
235 PM CDT THU MAR 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS ACROSS NORTHERN MISSISSIPPI AND WESTERN TENNESSEE
WILL CONTINUE TO ADVANCE EAST THROUGH THE AFTERNOON AND EARLY
EVENING HOURS AHEAD OF A COLD FRONT. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...ESPECIALLY FOR AREAS ALONG AND WEST OF I-65. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...HOWEVER AN
ISOLATED TORNADO CANNOT BE RULED OUT. APPROXIMATE TIMING FOR
THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL BE THROUGH 6 PM IN
NORTHWEST ALABAMA...BETWEEN 4 PM AND 7 PM AROUND THE INTERSTATE 65
CORRIDOR....AND 6 PM TO 8 PM FOR NORTHEAST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE. LOCATIONS WEST OF INTERSTATE 65 CONTINUE TO HAVE
A HIGHER THREAT FOR SEVERE WEATHER THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO EXIT THE AREA WEST-TO-EAST BY EARLY
THIS EVENING...AND THE SEVERE WEATHER THREAT WILL DIMINISH AS THE
COLD FRONT MOVES EASTWARD ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ANOTHER AREA OF LOW PRESSURE WILL MOVE INTO THE REGION SATURDAY
NIGHT AND SUNDAY...CREATING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
SOME OF THE THUNDERSTORMS DURING THIS PERIOD COULD BECOME
STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED THIS AFTERNOON.
KDW/DJN
In the hours before
Special weather statement, Mar 25, 2:41 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
341 PM CDT THU MAR 25 2010
ALZ001-002-252115-
COLBERT-LAUDERDALE-
341 PM CDT THU MAR 25 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST COLBERT AND LAUDERDALE
COUNTIES UNTIL 415 PM CDT...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MALONE...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHEROKEE.
BARTON.
WRIGHT.
OAKLAND.
UNDERWOOD-PETERSVILLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3471 8812 3474 8812 3481 8811 3491 8799
3491 8775 3488 8760 3469 8797 3467 8813
3470 8813
TIME...MOT...LOC 2041Z 227DEG 30KT 3473 8805
DJNSpecial weather statement, Mar 25, 2:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT THU MAR 25 2010
ALZ003-004-252130-
FRANKLIN-LAWRENCE-
358 PM CDT THU MAR 25 2010
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND WESTERN LAWRENCE
COUNTIES UNTIL 430 PM CDT...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DUKETON...OR 9 MILES SOUTHWEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RUSSELLVILLE.
PLEASANT RIDGE.
NEWBURG...THARPTOWN.
MT HOPE.
HATTON...NE SMITH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3432 8783 3445 8791 3457 8766 3457 8752
3465 8748 3465 8745 3468 8744 3470 8738
3436 8739 3431 8770
TIME...MOT...LOC 2058Z 244DEG 35KT 3441 8777
DJNSpecial weather statement, Mar 25, 3:23 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT THU MAR 25 2010
ALZ001-002-252200-
COLBERT-LAUDERDALE-
423 PM CDT THU MAR 25 2010
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 500 PM CDT...
AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WRIGHT...OR 12 MILES NORTHEAST OF IUKA...
MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
THREET...CLOVERDALE.
ZIP CITY.
GREEN HILL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8741 3472 8810 3489 8810 3501 8814
TIME...MOT...LOC 2123Z 235DEG 35KT 3491 8797
Special weather statement, Mar 25, 3:43 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 PM CDT THU MAR 25 2010
ALZ002-003-252215-
COLBERT-FRANKLIN-
443 PM CDT THU MAR 25 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 515 PM CDT...
AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HALLTOWN...OR 7 MILES NORTHEAST OF RED
BAY...MOVING NORTHEAST AT 45 MPH.
PEA TO PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS
ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BELGREEN.
CROOKED OAK...POSEY LOOP.
NEW BETHEL...PLEASANT RIDGE.
COLBERT HEIGHTS...LITTLEVILLE.
SPRING VALLEY...WHITEOAK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3460 8802 3469 8782 3466 8748 3449 8769
3441 8806 3448 8810
TIME...MOT...LOC 2142Z 240DEG 43KT 3451 8798
DJNEvent by event
3 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Hail, Lauderdale
- When
- March 25, 3:50 PM CST to 3:55 PM CST
- Where
- Lauderdale County, 0.57 mi W of Jacksonburg
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.880, -87.680
Quarter sized hail in the Oak Hill subdivision was reported north of Florence.
Tornado, Morgan
- When
- March 25, 4:40 PM CST to 4:50 PM CST
- Where
- Morgan County, 1.1 mi NW of Penn to 0.98 mi W of Massey
- Rating
- EF1
- Path length
- 2.86 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.360, -87.085
An EF-1 tornado touched down just inside southwest Morgan county, west of Massey. This tornado tracked east northeast along a 3 mile path before dissipating. Initial damage was seen off of Holladay road and CR 55, where a mobile home was flipped upside down and several surrounding large trees were snapped near their base. Additional damage occurred along Summerford road between Tanner road and CR 55. A small barn was completed destroyed and two chicken houses sustained significant loss roof and siding panels. Just to the east of this location at Safe-T-Shelter, off of CR 55, a portion of the roof was completely lifted off one of their warehouses as the front of the facility collapsed on itself.
Hail, Cullman
- When
- March 25, 5:08 PM CST to 5:13 PM CST
- Where
- Cullman County, Battleground
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.300, -87.000
One inch hail was reported in Battleground.
Funnel Cloud, Cullman
- When
- March 25, 5:35 PM CST
- Where
- Cullman County, 0.57 mi E of Mt View
- Reported by
- NWS Storm Survey
- Coordinates
- 34.250, -86.770
A funnel cloud was reported 5 miles west of Fairview.
Hail, Marshall
- When
- March 25, 6:56 PM CST to 7:01 PM CST
- Where
- Marshall County, 0.93 mi E of North Arab
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.350, -86.504
Nickel size hail was reported near Eddy.
Funnel Cloud, Marshall
- When
- March 25, 7:15 PM CST
- Where
- Marshall County, Guntersville
- Reported by
- Trained Spotter
- Coordinates
- 34.330, -86.250
A wall cloud was reported in Guntersville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arkansas, March 25, 20101 death · 1 event
- Tornadoes in Alabama, March 25, 2010$205,000 · EF1 · 2 events
- Hail and Damaging Winds in Louisiana, March 25, 2010$223,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Tennessee, March 25, 2010$250,000 · 70 kt wind · 5 events
- Strong Wind in Illinois, March 25, 2010$75,000 · 2 events
- Heavy Rain and Strong Wind in Illinois, March 25, 2010$50,000 · 3 events
- Flash Flooding and Flooding in Missouri, March 25, 201028 events
- Winter Weather in Ohio, March 25 to 26, 201017 events
- Damaging Winds in Louisiana, March 25, 2010$10,000 · 56 kt wind · 7 events
- Flash Flooding in Oklahoma, March 25, 20106 events
- Hail in Tennessee, March 25, 20101 in hail · 5 events
- High Wind in California, March 25, 201060 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216183, 216187, 216190, 216192, 216195, 216194.